Wyoming, 2019

High Wind in Wyoming, December 1, 2019

December 1, 2019 · NWS CYS · 4 events in 4 counties and zones

High Winds continued from the Post-Thanksgiving Storm into the month of December with wind gusts in excess of 60 mph across the wind gaps and into Laramie County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High Winds continued from the Post-Thanksgiving Storm into the month of December with wind gusts in excess of 60 mph across the wind gaps and into Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 30, 10:39 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Nov 30, 10:39 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1039 PM MST Sat Nov 30 2019

.UPDATE...
Issued at 1037 PM MST Sat Nov 30 2019

...Please see latest 6Z aviation discussion...

UPDATE Issued at 922 PM MST Sat Nov 30 2019

One last update this evening: since visibilities have improved
greatly across western Nebraska and portions of east central
Wyoming in the last hour or two with snow ending across the
region, decided to replace the Blizzard Warning with a Winter
Weather Advisory for blowing and drifting snow until early Sunday
morning. Expect winds to gradually lower through midnight, but
will likely remain elevated even into Sunday morning.

UPDATE Issued at 749 PM MST Sat Nov 30 2019

Strong winter storm finally beginning to push east of the area
with slowly improving conditions this evening. Decided to cancel
most of the High Wind Warning and replace it with Winter Weather
Advisories since blowing snow is becoming the main hazard. Kept
the Blizzard warning going for far eastern Wyoming and the
northern/central Nebraska panhandle. Webcams, observations, and a
few spotters are still reporting blizzard conditions with blowing
snow and quarter mile or near quarter mile visibilities. Will give
this a few more hours and then consider downgrading to an Advisory
for blowing snow since the falling snow associated with the storm
has pretty much ended for the night.

Otherwise, kept the Blizzard Warning going for the wind prone
areas that are still receiving observing very low visibilities in
blowing snow with winds over 60 mph.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 245 PM MST Sat Nov 30 2019

Recent WV imagery and RAP analysis show the deep upper level low
continuing to push east over north-central Nebraska with a 988 mb
sfc low per mesoanalysis. This surface low will continue to
provide moisture to portions of the CWA before pulling off farther
east. Strong pressure gradients are present along with 60-70 kt
flow aloft from 800-700 mb resulting in strong winds and
widespread blowing snow across Southeast Wyoming and Western
Nebraska. Wind gusts observations along I-80 between Cheyenne and
Laramie have consistently been in the 55 to 70 MPH range all day.
Additionally, received numerous reports of power line damage in
the Nebraska Panhandle from strong winds. Blizzard conditions
began developing across the South Laramie Range and South Laramie
Range Foothills in Wyoming in addition to Banner County in
Nebraska. These zones were upgraded to Blizzard Warnings with the
morning update and have since met the 3 hour criteria. WYDOT and
NEDOT webcams have shown whiteout conditions with snow drifts
across many roadways. Other zones within the High Wind Warning
have seen significant blowing snow at times as well.

Falling snow seems to be wrapping up with the exception being the
eastern most counties in the CWA. Recent radar reflectivity shows
returns south of the Black Hills through Chadron where snow
reports of 1 foot were received this morning. Other sites farther
south through the Panhandle are still reporting snow where radar
is most likely overshooting bands of snow. An additional 1 to 3
inches may fall in these eastern zones. As snowbands continue to
push east this evening, stronger winds will move in over fresh
snowfall which will result in additional blowing snow over the NE
Panhandle. Winds will begin to decrease this evening, but will
still remain elevated into early Sunday morning as 50 kt winds
aloft will remain in place until then.

The current Winter Storm and High Wind Headlines continue through
5 AM MST Sunday. Hazardous travel will continue through the night
as slick/snow covered roads, reduced visibility in blowing snow,
and strong winds continue.

.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM MST Sat Nov 30 2019

Upper level ridging will slide in in the wake of the strong sfc
low that that has brought snow/blowing snow and strong winds
across the CWA. Temperatures will begin to warm back to near
normal in the low 40s east of the Laramie Range and 30s west
starting Monday with mostly dry weather. Breezy winds will also
return Monday with an approaching shortwave and tightening
gradients. WRKBRX is around 50% with 50-60 kt westerlies at
700-800 mb. A cold front will move in from the northwest Monday
night which will bring the chance for snow across the higher
elevations, but only light accumulations expected at this time.
Afterward, zonal flow aloft takes over as a progressive shortwave
moves through the southern Rockies Thursday. Recent model guidance
has shifted this shortwave south so chances of precipitation with
this system seem unlikely. Looking towards week's end, models
hint at our next large scale disturbance making its way into the
Pacific Coast, but plenty of model uncertainty with strength and
timing of the trough are present. 12z GFS currently pushes this
disturbance through relatively quickly while the 00z Euro digs the
trough farther south, potentially too far south for any
precipitation over our CWA. CPC's 6-10 day outlook suggests above
normal temperatures and above normal precipitation heading into
next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1037 PM MST Sat Nov 30 2019

Conditions are gradually improving tonight. A few sites are
fluctuating between MVFR and IFR due to blowing snow, but as winds
continue to die down visibility will increase to VFR. Other than
some lingering wind gusts, flight conditions will be much more
favorable tomorrow morning and the rest of the day Sunday.

&&

.FIRE WEATHER...
Issued at 314 AM MST Sat Nov 30 2019

No fire weather concerns w/ deep snow pack already in place over
a large part of the area. Widespread snow & strong winds, along
with areas of blizzard conditions can be expected over the next 12
hrs.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST Sunday for WYZ101-102-
     106>108-118-119.

     High Wind Warning until 5 AM MST Sunday for WYZ106.

     Blizzard Warning until 5 AM MST Sunday for WYZ110-116-117.

NE...Winter Weather Advisory until 5 AM MST Sunday for NEZ002-003-
     019>021-054-055-095-096.

&&

UPDATE...CW
SHORT TERM...MB
LONG TERM...MB
AVIATION...CW
FIRE WEATHER...CLH
Hazardous weather outlook, Nov 30, 9:20 PM MST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
920 PM MST Sat Nov 30 2019

NEZ021-054-055-WYZ101-106-107-116>119-020100-
Morrill-Kimball-Cheyenne-Converse County Lower Elevations-
Central Laramie Range and Southwest Platte County-
East Platte County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
920 PM MST Sat Nov 30 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TONIGHT

High Wind Warnings will likely be cancelled shortly along portions
of Interstate 25 and Interstate 80 since winds have started to
ease this evening. However, blowing snow, drifting snow, and
dangerous travel conditions will continue through tonight. A
Winter Weather Advisory will likely remain in effect until the
blowing snow threat ends. Please continue to follow road closures or
restrictions.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low. Warmer
temperatures will start on Monday with minimal concerns through
the week.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts and other
significant weather conditions to the National Weather Service in
Cheyenne.

WYZ103>105-109-111>115-020100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
920 PM MST Sat Nov 30 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Patchy blowing snow will result in travel hazards through tonight.
Please continue follow any road closures and restrictions.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low. Warmer
temperatures will start on Monday with minimal concerns through
the week.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts and other
significant weather conditions to the National Weather Service in
Cheyenne.

NEZ002-003-019-020-095-096-WYZ102-108-110-020100-
Dawes-Box Butte-Scotts Bluff-Banner-North Sioux-South Sioux-
Niobrara County-Goshen County-North Snowy Range Foothills-
920 PM MST Sat Nov 30 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Snow had ended across the area late this evening, although a few
stray flurries are possible.  However, blowing and drifting snow are
still a major problem across far eastern Wyoming and western
Nebraska. A Winter Weather Advisory for blowing and drifting snow
has replaced the Blizzard Warning for the rest of tonight. Please
continue to follow road closures or restrictions.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low. Warmer
temperatures will start on Monday with minimal concerns through
the week.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts and other
significant weather conditions to the National Weather Service in
Cheyenne.

In the hours before

Local storm report, Nov 30, 8:36 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
836 PM MST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     SNOW             8 W JACK CREEK CAMPGROU 41.30N 107.27W
11/30/2019  E6.0 INCH        CARBON             WY   PARK/FOREST SRVC

            DIVIDE PEAK SNOTEL IN THE SIERRA MADRE RANGE.  ELEVATION
            8880 FEET.  SNOW WATER EQUIVALENT IS 0.5 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
            OVER PAST 24 HOURS.

0815 PM     HEAVY SNOW       11 NW JACK CREEK CAMPGR 41.40N 107.26W
11/30/2019  E6.0 INCH        CARBON             WY   PARK/FOREST SRVC

            SAGE CREEK BASIN SNOTEL. ELEVATION 7850 FEET. SNOW WATER
            EQUIVALENT IS 0.5 INCHES AND THE SNOW TO LIQUID RATIO
            USED WAS 12 TO 1. ACCUMULATION WAS OVER PAST 24 HOURS.

0815 PM     HEAVY SNOW       7 WSW BATTLE CREEK CAMP 41.05N 107.27W
11/30/2019  E12.6 INCH       CARBON             WY   PARK/FOREST SRVC

            BATTLE MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 7440 FEET.  SNOW WATER EQUIVALENT IS 0.9 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 14 TO 1.
            ACCUMULATION WAS OVER PAST 24 HOURS.

0815 PM     SNOW             2 E BATTLE LAKE         41.15N 106.97W
11/30/2019  E8.4 INCH        CARBON             WY   PARK/FOREST SRVC

            OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE.  ELEVATION
            10000 FEET.  SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 14 TO 1. ACCUMULATION WAS
            OVER PAST 24 HOURS.

0815 PM     SNOW             2 WSW BOTTLE CREEK CAMP 41.16N 106.93W
11/30/2019  E6.0 INCH        CARBON             WY   PARK/FOREST SRVC

            WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 9250 FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
            ACCUMULATION WAS OVER PAST 24 HOURS.

0815 PM     SNOW             4 NW HOG PARK RESERVOIR 41.07N 106.94W
11/30/2019  E7.2 INCH        CARBON             WY   PARK/FOREST SRVC

            LITTLE SNAKE RIVER SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 8915 FEET.  SNOW WATER EQUIVALENT IS 0.6 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
            ACCUMULATION WAS OVER PAST 24 HOURS.

0815 PM     SNOW             1 NW WHISKEY PARK       41.01N 106.92W
11/30/2019  E6.0 INCH        CARBON             WY   PARK/FOREST SRVC

            WHISKEY PARK SNOTEL IN THE SIERRA MADRE RANGE.  ELEVATION
            8950 FEET.  SNOW WATER EQUIVALENT IS 0.5 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
            OVER PAST 24 HOURS.

0815 PM     SNOW             8 ENE HOG PARK CAMPGROU 41.06N 106.71W
11/30/2019  E7.5 INCH        CARBON             WY   PARK/FOREST SRVC

            BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 9820 FEET.  SNOW WATER EQUIVALENT IS 0.5 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 15 TO 1.
            ACCUMULATION WAS OVER PAST 24 HOURS.

0815 PM     SNOW             ENE NASH FORK CAMPGROUN 41.36N 106.23W
11/30/2019  E6.0 INCH        ALBANY             WY   PARK/FOREST SRVC

            BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE.  ELEVATION 10240
            FEET.  SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
            PAST 24 HOURS.

0815 PM     SNOW             3 WNW SUGAR LOAF CAMPGR 41.38N 106.35W
11/30/2019  E7.5 INCH        CARBON             WY   PARK/FOREST SRVC

            MEDICINE BOW SNOTEL IN THE SNOWY RANGE.  ELEVATION 10500
            FEET.  SNOW WATER EQUIVALENT IS 0.5 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 15 TO 1.  ACCUMULATION WAS OVER
            PAST 24 HOURS.

&&

TTRUDEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Laramie County

When
December 1, 12:00 AM MST to 4:16 AM MST
Where
Central Laramie County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek measured the reported wind gust.

High Wind, South Laramie Range

When
December 1, 12:00 AM MST to 1:00 PM MST
Where
South Laramie Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor west of Buford measured the reported wind gust. Several other sensors from the railroad and Wyoming Department of Transportation had gusts into high wind warning criteria as well.

High Wind, South Laramie Range Foothills

When
December 1, 1:45 AM MST to 1:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor EMKAYW located southwest of Cheyenne measured the reported wind gust. A nearby Wyoming Department of Transportation sensor along Interstate 80 at Otto also measured a peak wind gust of 65 mph during this time as well.

High Wind, North Snowy Range Foothills

When
December 1, 5:16 AM MST to 6:48 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864221, 864309, 864326, 864308.